I'm a healthy 57 year old, and will be getting Botox next week. Some of the side effects listed are pretty scary. Have you ever had patients experience loss of muscle control, double vision, loss of bladder control, and some of these scary side effects listed? Or, have you found it to be safe, on the whole?
Botox Side Effects: Are They Common?
Doctor Answers 12
Botox is very safe if used properly
I have used Botox to soften lines and wrinkles of the face and forehead for over 20 years and IMHO, it's very safe and highly effective. The FDA has very strict guidelines about what any company must list in the possible complications list. Your MD, will explain his/her experience and you can take it from there. I have no problem recommending Botox wholeheartedly to any and all of my patients who are suitable candidates.
Have a question? Ask a doctor
Yes, Botox is very safe
Botox is generally very safe. Very few people experience side effects. And if any, it is only some redness and swelling right around the injection site that lasts for under 2 hours. Don't forget, Botox is an FDA approved drug and just like everyone else they must list the absolute worst case scenario and results if someone injects improperly or using improper dilutions. If you are at all concerned, please make sure to go to an expert injector. But overall, don't worry, Botox is one of the safest procedures most cosmetic doctors offer.
Botox Side Effects - How Often Do They Occur?
Hi Shelly. In the thousands of Botox injections we have performed there have been two types of side effects and these are very rare.
Bruising can occur, but only usually does in patients that are taking aspirin, fish oils or other medications/supplements that make them prone to bruising. The other side effect is even more rare than bruising and that is drooping of the eyelid or brow. It's very rare because proper evaluation and technique helps an experienced injector avoid it.
We can understand your apprehension, but Botox is a very, very safe product.
You might also like...
This scary side effects essentially do not occur for the dose of BOTOX used for cosmetic purpose.
The FDA instituted new black box warnings for botulinum toxins on the US market. The rationale for this is that severe side effects and even deaths were being seen with very high dose treatments. These types of treatments are used to manage medical issues like severe muscle spasm. This type of dosing used to treatment the medical problems is many times higher than what is used for cosmetic purposes which uses much, much smaller doses of botulinum toxin. Therefore, if you are strictly have cosmetic BOTOX, rest assured that only the most mild of systemic side effects have been reported with these treatments and it is very much likely that you won't experience any of these side effects. It is the job of the FDA to fully disclose the breadth of treatment responses and this is reflected in the scary sounding information but it does not apply to cosmetic treatment.
Botox is very safe for cosmetic treatment
No treatment, no matter how seemingly innocuous, is without some risk, but as Botox is the number one cosmetic treatment in numbers, with such few cases of serious side effects or complications, the risk is extremely low. I have been using Botox for cosmetic uses for more than 18 years and I am not aware of any of my patients having had any of the reactions you mentioned. You can refer to the book I wrote on Botox in the link below.
Botox has a proven track record.
A comprehensive list of all possible complications is always go to include some scary possibilities. But remember that when there is a drug that is used millions of times a year, invariably there will be some unusual side effect that will make the evening news.
Simply put--it is as safe, or safer than many drugs that people already use daily. You can't eliminate all risks of any medical device or procedure, but the chance of you individually getting a serious side effect is exceedingly small.
The strongest "proof" of safety I can give my patients is my comfort with it...I routinely use it on my staff, my wife, and regularly inject it into my own wrinkles.
Botox extremely safe
Botox is extremely safe. Those side effects you list almost exclusively occur in non-cosmetic treatments where botox is being injected in larger quantities and different areas than typically done for cosmetic. The worst things I see in my practice are headache and bruising - and these are very, very rare and always mild.
The Safety of Botox Injections
Botulinum neurotoxin type A has been used for the past 20 years in medical and cosmetic dermatology for the treatment of facial wrinkles and has become one of the most popular cosmetic procedures. It is a quick and very effective treatment and leads to a high degree of patient satisfaction. All of the possible side effects you have mentioned are only associated with high doses of Botox that have been injected for other medical problems and have never been reported when Botox has been used for cosmetic treatments. Of course, as with any cosmetic procedure, make certain you are treated by a very experienced physician injector.
For more information about Botox, please follow the link below:
Scary side-effects of Botox are very rare
You are correct, the whole idea of Botox treatment can be very scary! Fortunately, the risk of major complications is very, very rare. The most common side effect is bruising. The most common bothersome complication is a drooping of the eyelid, or ptosis. This occurs when the Botox diffuses into the muscle that lifts the eyelid, and can last a couple weeks. This is the side-effect doctors worry about the most, and even that complication is rare. So long as you are seeing a reputable practice, it should be safe. In my 20 year experience with Botox, I have never seen the complications you listed.
Botox is Safe
Yes Botox is very safe. Most of the side effects relating to double vision, lid lag etc are a result of injection technique and can be easily avoided when an experienced person is injecting botox, and is using a dilution that does not dissipate far from the injection site. In my practice the biggest side effect is that you will love it and want more! Usually it is done three times yearly to maintain the effects.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.